[Previous Months][Date Index][Thread Index][Join - Register][Login]
  [Message Prev][Message Next][Thread Prev][Thread Next]

[IP] Re: insulin-pumpers-digest V6 #831

    I had a colonoscopy about 8 months ago.  I had a severe low
about an hour after starting to drink the gallon of yuck.  I think
my problem was that I started drinking the Colyte too soon after I
finished dinner (about 1.5 hours).
    What I would suggest is that you eat dinner early so you can
wait at least three hours after dinner before starting to drink
the Colyte.  Test your blood sugar hourly after starting to drink
that stuff and have some clear liquid (such as apple juice) that
you can use to raise your blood sugar without affecting the test
results in case your blood sugar starts dropping.  (Note that even
though there are lots of carbs in the Colyte, you don't take any
insulin to cover it; all of the carbs in the Colyte will go
straight through you without being absorbed.)
    Keep your pump on during the test.  Do not reduce your basal
rates the day of the test unless you are running low.  If your
basal rates are set correctly, you shouldn't have any problems
once the Colyte goes through you.
    There are two reasons to stop taking drugs before the test:
1.  the drugs will show up in your colon and interfere with the
    evaluation, or
2.  the drugs will affect you in an abnormal way if you aren't
    eating anything or if they will be affected by whatever
    sedative they use on you during the colonoscopy.
Neither of these apply to basal insulin.  After the sedatives
wear off after the colonoscopy, you can go back to a normal diet
and shouldn't see anything unusual in your blood sugars.
    Let me know if you have any other questions.

    Good luck,

> Date: Thu, 5 Dec 2002 14:07:02 -0600
> From: "Richard's Steakhouse" <email @ redacted>
> Subject: [IP] Colonoscopy
> Anyone out there had a colonoscopy?  What did you do with your pump?  Stay
> hooked up or go off?  What about the day before preparations; the no solid
> foods;  drinking that gallon of yuck; what did it do to your blood sugars?
> Should I expect my sugars to be out of whack for a few days?  They told me not
> to take any meds the day of the procedure and only to take 1/2 of my normal
> morning dose of insulin.  Well hello, I'm on a pump.  Should I decrease my
> basal rate by half? and if so for how long?  I'm the first pumper having this
> done at our hospital (small town) and my doctor really isn't that familiar
> with the pump.  I've been on the pump for 2 years now and recently changed
> physicians and I am his first pumper.  Any insight to this would be greatly
> appreciated.  You can e-mail me privately if you want.  email @ redacted
> Thanks!  Tina Duncan
for HELP or to subscribe/unsubscribe, contact: